California, 2016

Heavy Snow and Strong Wind in California, February 17 to 18, 2016

February 17 to 18, 2016 · NWS STO · 8 events in 3 counties and zones

Strong Winds caused large numbers of power outages. A majority of these outages were along the Sierra Nevada foothills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Strong Winds caused large numbers of power outages. A majority of these outages were along the Sierra Nevada foothills. Snow up to 12 to 17 inches fell in the Sierra, causing a period of travel difficulties over Sierra passes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 17, 3:30 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 17, 3:30 AM PST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
330 AM PST WED FEB 17 2016

.SYNOPSIS...
Pacific frontal system moves through today and Thursday bringing
rain and mountain snow. Heaviest precipitation tonight and
Thursday morning. Windy conditions this afternoon and evening.
Snow levels dropping over night with mountain travel issues
through Thursday. A weaker system moves through Friday.

&&

.DISCUSSION...
Light warm sector precipitation now showing up on radar just off
the coast ahead of a cold front now approaching 130 west. High
pressure ridge that has brought record breaking temperatures for
the last several days has now shifted over the Great Basin. Light
precipitation is expected to spread over the north state today
with fairly high snow levels. A fairly tight surface gradient
develops ahead of the offshore front today with good upper level
support so increasing wind is likely. Main frontal band moves
through the north state during the night bringing the heaviest
precipitation. By 12z Thursday morning snow levels take a
significant drop as cold air behind the front moves inland.
Surface pressure gradient remains fairly strong through Thursday
but upper support shifts to westerly by morning so winds should
drop off a bit. A small scale shortwave trough moves across
central California Thursday morning behind the main front and
believe this to be the time for the best threat of an isolated
thunderstorm over the southern Sacramento valley and foothills.
Cloud cover and less subsidence will bring significantly cooler
temperatures today with cold airmass bringing still more cooling
on Thursday. Precipitation drops off significantly by Thursday
evening as slight upper ridging slides over region with decreasing
surface gradient bringing decreasing winds. Light precipitation
will still be possible as light showers spill over the flat ridge.
A much weaker system moves across the west coast on Friday but
this system may be lifted northward enough that the southern
portions of the CWA may not evening get any precipitation. Cool
air still in place for only a slight warm up Friday. West coast
ridge amplifies on Saturday from dry conditions and warmer
temperatures with any precipitation threat lifting north of the
forecast area by Saturday night.

&&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

Ridge reamplifies Sunday/Monday over the west coast with more
warm temps occurring with up to 2 yr return interval, especially
over northern San Joaquin Valley and adjacent foothills.

Another frontal system impacts the region late Tuesday
into Wednesday. The 17/00Z GFS and ECMWF both have negative tilt
trough axises nearing the coast by next Tuesday afternoon. The
ECMWF appears to be wetter as the trough is deeper and more
amplified as it makes landfall. Model confidence is still
struggling with dynamics, as yesterday indicated that the GFS
would have better dynamics. Either way, both models are moving
northeast and filling, so the system is not very impressive.
JClapp

&&

.AVIATION...

Gradually lowing ceilings today as frontal system approaches.
Precip will begin later this afternoon and continue overnight.
Southerly winds expected to strengthen today and into this
evening with gusts possibly exceeding 35 kts. Light precipitation
will begin in the late morning while heavier showers and MVFR/IFR
conditions are not expected until late afternoon into evening.
JClapp

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning from 2 PM this afternoon to 4 PM PST
Thursday for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

Wind Advisory from noon today to midnight PST tonight for
Carquinez Strait and Delta-Central Sacramento Valley-Northern
Sacramento Valley-Northern San Joaquin Valley-Southern
Sacramento Valley.

&&

In the hours before

Special weather statement, Feb 17, 4:18 AM PST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
418 AM PST WED FEB 17 2016

CAZ013>019-063-064-066>069-180115-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...SHASTA DAM ...BURNEY...REDDING...
RED BLUFF...CHICO...OROVILLE...MARYSVILLE/YUBA CITY ...
SACRAMENTO ...FAIRFIELD/SUISUN ...STOCKTON...MODESTO...
ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY...JACKSON...
CHESTER...QUINCY...BLUE CANYON
418 AM PST WED FEB 17 2016

...WET AND WINDY WITH MOUNTAIN SNOW TODAY INTO THURSDAY...

.IMPACTS...
  *TRAVEL IMPACTS DUE TO SLICK ROADS AND GUSTY WIND IN RAIN/SNOW

  *MOUNTAIN CHAIN CONTROLS AND TRAVEL DELAYS LIKELY

  *POTENTIAL FOR DOWNED TREES AND BRANCHES CAUSING POWER OUTAGES

  *POTENTIAL FOR DEBRIS FLOWS OVER SIERRA NEVADA BURN SCARS

.FORECAST CONFIDENCE...
  *HIGH

.TIMING AND STRENGTH...
  *THIS AFTERNOON THROUGH THURSDAY. HEAVIEST PRECIPITATION THIS
   EVENING THROUGH THURSDAY MORNING.

  *RAIN: UP TO 3/4 INCH IN THE CENTRAL VALLEY, 1 TO 2 INCHES
   FOOTHILLS, 1 TO 3 INCHES OVER THE MOUNTAINS.

  *SNOW: 1 TO 2 FEET POSSIBLE ACROSS HIGHER MOUNTAIN PASSES.

  *WIND: SOUTH WINDS GUSTING TO 40 MPH IN THE VALLEY THIS AFTERNOON
   AND EVENING. GUSTS TO 55 MPH IN THE SIERRA.

.WEATHER SUMMARY...
A WINTER STORM SYSTEM IS EXPECTED TO MOVE THROUGH NORTHERN
CALIFORNIA TODAY THROUGH THURSDAY. HEAVIER SHOWERS AND
THUNDERSTORMS POSSIBLE TONIGHT INTO EARLY THURSDAY. BREEZY TO
WINDY CONDITIONS THJS AFTERNOON AND EVENING. PERIODS OF HEAVY
SNOW AND GUSTY WINDS WILL CAUSE TRAVEL DIFFICULTIES IN THE
MOUNTAINS LATE TODAY INTO THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 1 winter weather, 1 heavy rain, 1 heavy snow. Local standard time, as filed.

Winter Weather, West Slope Northern Sierra Nevada

When
February 17, 6:00 AM PST to February 18, 3:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Trained Spotter

A weather spotter measured 6.5 inches of snow at Kyburz.

Heavy Rain, Shasta

When
February 17, 8:00 AM PST to February 18, 8:00 AM PST
Where
Shasta County, 1.71 mi WNW of Sims
Reported by
Trained Spotter
Coordinates
41.060, -122.360

There was 1.36 inches of rain measured over 24 hours at Castella.

Heavy Snow, West Slope Northern Sierra Nevada

When
February 17, 8:00 AM PST to February 18, 4:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Trained Spotter

There were 16.5 inches of snow measured by a spotter in Kingvale.

Strong Wind, Motherlode/Camptonville to Groveland

When
February 17, 12:00 PM PST to 9:00 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$100,000
Reported by
Utility Company

PG&E experienced 100,000 outages directly relating to strong winds, mainly in the Mother Lode- Sierra Nevada foothills.

Strong Wind, Motherlode/Camptonville to Groveland

When
February 17, 3:00 PM PST to 3:49 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement

There were numerous trees down along McCourtney road, between the fairgrounds and the transfer station.

Strong Wind, Motherlode/Camptonville to Groveland

When
February 17, 3:00 PM PST to 3:55 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement

There was a large tree blocking the roadway at Hwy174 / Greenhorn Access Rd. one lane completely blocked.

Strong Wind, Motherlode/Camptonville to Groveland

When
February 17, 3:00 PM PST to 3:37 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement

There was a downed tree from strong winds.

Strong Wind, Motherlode/Camptonville to Groveland

When
February 17, 3:00 PM PST to 4:22 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement

Trees were down on Reservoir Rd / Spanish Dry Diggins Rd in Placerville. There were 70 homes without power in Pollock Pines.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622066, 622064, 622065, 622073, 622067, 622068, 622069, 622070.